What is peripheral neuropathy?
Peripheral neuropathy is a blanket term for pain and discomfort and other symptoms that result from damage to peripheral nerves, which are the nerves that extend away from the brain and spinal cord.
The peripheral nervous system carries signals from the brain and spinal cord to the rest of your body, and then returns nerve signals from the periphery to be received by the spinal cord and brain. Any problems along the way can affect the skin, muscles, and joints of your hands, feet, and other parts of the body.
Many things can cause neuropathy, including certain chemotherapy drugs. Damage to peripheral nerves by these drugs is called chemotherapy-induced peripheral neuropathy, abbreviated as CIPN.
CIPN isn’t uncommon. Of people with cancer who are treated with chemotherapy, about 30 to 40 percent develop CIPN. It’s one of the reasons that some stop cancer treatment early.
Continue reading to learn more about the symptoms, remedies, and treatment for chemotherapy-induced peripheral neuropathy.
CIPN generally affects both sides of your body the same way. Symptoms are likely to begin in your toes but can move to your feet, legs, hands, and arms. Symptoms range from mild to severe. Some of the more common symptoms are:
- tingling or pins-and-needles sensation
- sharp, stabbing pain
- burning or shock-like sensations
- loss of sensation or complete numbness
- trouble with small motor skills such as writing, texting, and buttoning
- gripping problems (dropping things)
You might also experience:
- oversensitivity to touch
- balance and coordination problems, which can lead to stumbling or falling when walking
- differences in your sensitivity to temperature, making it harder to gauge heat and cold
- reduced reflexes
- swallowing difficulties
- jaw pain
- hearing loss
- trouble urinating
Severe peripheral neuropathy can lead to serious health problems such as:
- changes to blood pressure
- changes to heart rate
- breathing difficulties
- injury due to falling
- organ failure
Chemotherapy drugs are systemic treatments — that is, they affect your entire body. These powerful medications can take a toll, and some can damage your peripheral nervous system.
It’s hard to say exactly what causes CIPN since each chemotherapy drug is different, as is each person who receives treatment.
Some of the chemotherapy drugs associated with CIPN are:
- nanoparticle albumin bound-paclitaxel (Abraxane)
- bortezomib (Velcade)
- cabazitaxel (Jevtana)
- carboplatin (Paraplatin)
- carfilzomib (Kyprolis)
- cisplatin (Platinol)
- docetaxel (Taxotere)
- eribulin (Halaven)
- etoposide (VP-16)
- ixabepilone (Ixempra)
- lenalidomide (Revlimid)
- oxaliplatin (Eloxatin)
- paclitaxel (Taxol)
- pomalidomide (Pomalyst)
- thalidomide (Thalomid)
- vinblastine (Velban)
- vincristine (Oncovin, Vincasar PFS)
- vinorelbine (Navelbine)
Besides chemotherapy, peripheral neuropathy can be due to the cancer itself, such as when a tumor presses on a peripheral nerve.
Other cancer treatments such as surgery and radiation therapy can also lead to peripheral neuropathy. Even if you’re receiving chemotherapy, the neuropathy can be caused or aggravated by other conditions such as:
- alcohol use disorder
- autoimmune disorders
- diabetes mellitus
- infections that lead to nerve damage
- poor peripheral blood circulation
- spinal cord injury
- vitamin B deficiency
Symptoms can appear as soon as chemotherapy begins. Symptoms tend to get worse as the chemotherapy regimen progresses.
It’s a temporary problem for some, lasting only a few days or weeks.
For others, it can last for months or years and can even become a lifelong problem. This may be more likely if you have other medical conditions that cause neuropathy or take other prescription drugs that cause it.
Once your oncologist (a doctor who specializes in cancer treatment) determines that your peripheral neuropathy is caused by chemotherapy, they will monitor your treatment to see if symptoms are worsening. In the meantime, symptoms can be treated with:
- steroids to reduce inflammation
- topical numbing medicines
- antiseizure medications, which can help relieve nerve pain
- prescription-strength pain relievers such as narcotics (opioids)
- electrical nerve stimulation
- occupational and physical therapy
If symptoms continue, your doctor may decide to:
- lower the dose of your chemotherapy drug
- switch to a different chemotherapy drug
- delay chemotherapy until symptoms improve
- stop chemotherapy
It’s very important to work with your doctor to prevent neuropathy from getting worse. In addition, there are a few other things you can do, such as:
- relaxation therapy, guided imagery, or breathing exercises
- massage therapy
Be sure to ask your doctor about complementary therapies before you start.
Pain, numbness, or strange sensations can make it difficult to work with your hands, so you should be extra careful with sharp objects. Wear gloves for yardwork or when working with tools.
If symptoms involve your feet or legs, walk slowly and carefully. Use handrails and grab bars when available and put no-slip mats in your shower or tub. Remove loose area rugs, electrical cords, and other tripping hazards in your home.
Wear shoes indoors and out to protect your feet. And if you have severe numbness in your feet, be sure to inspect them every day for cuts, injuries, and infection that you can’t feel.
Temperature sensitivity can also be a problem.
Make sure your water heater is set to a safe level, and check the temperature of the water before getting in the shower or bath.
Check the air temperature before going outside in winter. Even though you might not feel the cold, gloves and warm socks can help protect your feet and hands from frostbite.
If you find it helps to relieve your peripheral neuropathy symptoms, you can apply an ice pack on your hands or feet, but only for less than 10 minutes at a time with at least 10 minutes of breaktime between each repeat application.
Here are a few additional tips:
- Don’t wear tight clothes or shoes that interfere with circulation.
- Avoid alcoholic beverages.
- Take all your medications as directed.
- Get plenty of rest while in treatment.
- Follow your doctor’s recommendations for diet and exercise.
- Keep your oncologist informed about new or worsening symptoms.
Currently, there’s no scientifically proven way to prevent neuropathy caused by chemotherapy. And there’s no way to know in advance who’ll develop it and who won’t.
Some research, such as this
Before starting chemotherapy, tell your oncologist about other health conditions, such as diabetes mellitus, that could lead to peripheral neuropathy. This can help them choose the best chemotherapy drug for you.
Your oncologist may try to lessen the risk by prescribing lower doses of chemotherapy drugs over a longer period of time. If symptoms start, it may be appropriate to stop chemotherapy and restart when symptoms improve. It’s something that must be decided on a case-by-case basis.
While mild symptoms may resolve within a short time frame, more severe cases can linger for months or years. It can even become permanent. That’s why it’s so important to keep your oncologist informed about all your symptoms and side effects.
Addressing CIPN early may help ease symptoms and prevent it from getting worse.